Medical Q&As

Rash - related to medication

I have a skin condition in my armpits and it is like a burn. It is very itchy and nothing seems to clear it up. I am on blood pressure treatment for the last five years. Could it be due to the tablets?

Skin rashes in the armpit usually arise as a result of fungal infection or the use of underarm deodorants and antiperspirants. A drug related side effect is also a possibility but it would be unusual for such a rash to erupt in the armpit and nowhere else. Rashes are amongst the commonest reported side effects with all classes of drugs however, it would be unusual for such a reaction to take place having taken the drug for five years without previous evidence of skin related effects. I would advise against stopping the blood pressure tablets. It might be better to discuss your concerns with your GP who may be able to switch you to a different tablet in order to see if the rash resolves spontaneously. On balance I would think the rash is unlikely to be due to your treatment.